Georgia, 2019

Damaging Winds in Georgia, May 11, 2019

May 11, 2019 · NWS JAX · 2 events in 2 counties and zones

SW steering flow developed ahead of an approaching short wave trough from the NW. The increase in moisture and forcing aloft produced a few severe storms over SE GA in the afternoon ahead of the upper trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow developed ahead of an approaching short wave trough from the NW. The increase in moisture and forcing aloft produced a few severe storms over SE GA in the afternoon ahead of the upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 8:11 AM EST, 8 hours 4 minutes earlier.

Area forecast discussion, May 11, 8:11 AM EST, 8 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
911 AM EDT Sat May 11 2019

.Update.../through this evening/...

Surface high pressure will be east of the region Today.
This afternoon the east coast and gulf coast sea breezes will
move inland, and converge west of interstate 95. An upper trough
is expected to move into SE GA this afternoon as well. The
combination of diurnal instability, sea breeze convergence and
additional lift associated with upper trough will yield chances
for showers and storms this afternoon into evening. The highest
chance will be across inland SE GA due to the upper trough.

Temperatures will be above normal Today, with highest readings
in central portion of forecast area, as sea breezes help to
cool east and west portions.

&&

.Aviation.../12z TAF period/...

While a period of restrictions in stratus is expected this
morning at KSSI other local TAF sites will trend toward VFR this
morning. Prevailing VFR conditions are expected to continue into
this afternoon and evening, but a brief period of restrictions
will be possible in and near isolated to scattered showers and
storms. Restrictions will be possible inland overnight due to
patchy fog formation.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  69  87  68 /  50  50  90  40
SSI  82  73  86  72 /  10  30  70  30
JAX  89  72  91  71 /  30  20  60  30
SGJ  85  72  89  72 /  20  30  60  30
GNV  90  71  89  70 /  30  10  40  40
OCF  90  70  90  71 /  30  10  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

23

In the hours before

Special weather statement, May 11, 3:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT Sat May 11 2019

GAZ132-133-149-112130-
Atkinson GA-Coffee GA-Jeff Davis GA-
444 PM EDT Sat May 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...NORTHWESTERN ATKINSON
AND SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 530 PM EDT...

* At 444 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southeast of Abbeville to near Enigma. Movement was east at 35 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Douglas, Willacoochee, Broxton, Ambrose, Pridgen and Snipesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

Persons participating in any outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 3189 8269 3134 8285 3132 8306 3140 8314
      3146 8315 3147 8312 3151 8308 3156 8306
      3161 8306 3163 8301 3178 8300 3179 8298
      3178 8287 3182 8284 3184 8278 3185 8279
TIME...MOT...LOC 2044Z 250DEG 32KT 3190 8326 3139 8340

SHASHY

The radar

The Moody AFB radar (KVAX), 95 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 11, 4:15 PM EST
Where
Coffee County, 2.38 mi SSW of Relee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.740, -82.950

A tree was blown down at the intersection of U.S. Highway 441 North and Will Smith Road. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
May 11, 4:44 PM EST
Where
Jeff Davis County, 1.5 mi SSW of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.850, -82.610

A tree was blown down on a power line which caused a transformer to go out near intersection of Bell Telephone Road and McDaniels Road. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819117, 819118.